What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 17, 2:35 PM EST, 1 hour 31 minutes earlier.
Area forecast discussion, Jul 17, 2:35 PM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
335 PM EDT Sun Jul 17 2022
.UPDATE...
Issued at 150 PM EDT SUN JUL 17 2022
The area continues to destabilize and should soon help a round of
storms to form over the next couple of hours or at the least help
sustain the ones arriving from the west. Have tweaked the PoPs
for convective timing through early evening per the latest CAMs
solutions. Did also include the current obs and trends for the
T/Td/Sky grids. These updates have been sent to the NDFD and web
servers.
UPDATE Issued at 1100 AM EDT SUN JUL 17 2022
14Z sfc analysis shows low pressure and an elongated cold front
starting to press into the central portion of the state - coming
east. A large area of showers and storms early this morning to our
west has pushed plenty of mid and high clouds over eastern
Kentucky and this could impact the severe potential by moderating
the instability. A few showers have developed out ahead of the
main area but do not seem to be able to grow much so far and
overall clouds are warming on IR for much of the main rain area.
We will continue to monitor the storm potential for later this
afternoon - especially if the clouds start to thin faster
overhead. Otherwise, temperatures currently vary from the mid
70s under the thicker clouds to the northwest to the mid 80s in
the sunnier southeast. Dewpoints, meanwhile, are generally in the
low 70s helping to fuel the heavy rain threat into the evening.
Winds have switched to the southwest most places and are running
at 5 to 10 mph with some higher gusts in the 15 to 20 mph range
noted. Have updated the forecast mainly to fine tune the PoPs and
storm chances through the afternoon per radar trends and the
latest CAMs guidance. Also, included the current obs and trends
for the T/Td/Sky grids. These updates have been sent to the NDFD
and web servers with freshened zones and SAFs to follow shortly.
UPDATE Issued at 710 AM EDT SUN JUL 17 2022
Made some minor adjustments to PoPs this morning to try and better
time precip arriving into the area based off latest guidance.
Almost made some adjustments to sky cover and updated the temps
and dewpoints based on the latest obs. Updates sent to NDFD and
web servers.
&&
.SHORT TERM...(Today through Monday)
Issued at 322 AM EDT SUN JUL 17 2022
An active couple of days ahead for Eastern KY. At the upper levels,
a weak disturbance will move across the area today ahead of the
larger wave that will slowly move eastward across the Mid
Mississippi and Ohio valleys through Monday night. At the surface, a
frontal boundary will slowly inch closer to the area from the west,
with multiple areas of low pressure moving along the front. There
are some widely scattered showers south of the Mountain Parkway
early this morning, but the bulk of the activity will occur during
the afternoon and evening today as that weak disturbance moves
across the area. MUCAPE values around 2000 J/kg are expected with
peak heating this afternoon. Wind speeds aloft will also modestly
increase with the disturbance crossing the area. Depending on timing
of convection today, if storms can tap into the available energy,
some storms could be strong to severe with damaging wind gusts the
primary threat. SPC has most of the area in a marginal risk for
severe wx, but the Bluegrass region has been placed in a slight
risk. PWAT values will also be on the increase today, inching up to
around 2 inches by later in the day. Storms will have the capacity
for locally heavy rain, and some isolated flash flooding is possible
especially if multiple cells pass over the same area in a short
period of time. WPC has the entire area in a marginal risk for
excessive rainfall. It will be warm and humid today, with afternoon
high temps in the mid to upper 80s.
The weak disturbance moves east of the area tonight, but the larger
wave and surface front begins to crawl closer to the area overnight
through Monday. Ahead of the system, deep layer moisture with PWAT
values around 2 inches remain in place. Additional rounds of
convection are expected overnight and again during the day on
Monday. Once again, locally heavy rain may lead to instances of
flash flooding. WPC has the entire area in a marginal risk for
excessive rainfall again on Monday. Overnight lows tonight will
remain mild only dropping down to the upper 60s to lower 70s. Cloud
cover and rainfall on Monday will result in below normal temps, with
afternoon highs struggling to reach 80.
.LONG TERM...(Tuesday through Sunday)
Issued at 335 PM EDT SUN JUL 17 2022
The long term period will start out with a short wave trough
exiting the area to the southeast while a cold front continues to
dissipate/exit the area. A large dome of high pressure will sit
over the four corners region while another short wave ridge over
the ridge and through the northern Plains. Rising heights will
allow for a relative lull in the PoPs Tuesday evening into
Wednesday morning. The second short wave originating over northern
Plains will ride over and dampen the strong ridging over the
center of the CONUS. The wave will eventually drop southeast
through the upper Mississippi Valley and upper Great Lakes. This
will support another surface low over the Great Lakes and into
Canada and a cold front that will pass through the Ohio Valley and
through the Commonwealth.
Toward the end of the week, the high pressure center will move
eastward a larger trough presses into the west coast. This will
allow for rising heights and a dry period heading into the weekend
before the chance for showers and storms returns Saturday
afternoon as global models hint at another short wave passing
through the Ohio Valley. Have decided to stick close to NBM PoPs
given the longer lead time and model solution spread.
Tuesday will be the coolest day of the period with highs in the low
to mid 80s expected. Thereafter, highs will generally top out in the
upper 80s to low 90s. Overnight lows will generally fall into the
mid 60s to low 70s each night.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
ISSUED AT 210 PM EDT SUN JUL 17 2022
Still holding on to VFR conditions at the start of the 18Z TAF
period. Scattered showers and thunderstorms will increase in
coverage through late afternoon, with brief flight restrictions
possible near some of the stronger storms. Later tonight as the
lower atmosphere saturates likely bringing ceilings down to IFR,
or briefly lower, while scattered showers remain. Southwest winds
of 5 to 10 kts with some gusts near 20 kts will continue through
early evening. Southerly winds then relax to around 5 kts late
tonight into Monday morning.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...GREIF
SHORT TERM...CMF
LONG TERM...BATZ
AVIATION...CMF/GREIF
Hazardous weather outlook, Jul 17, 3:20 PM EST, 46 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson KY
420 PM EDT Sun Jul 17 2022
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-182330-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
420 PM EDT Sun Jul 17 2022
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...This afternoon and tonight.
Thunderstorms are expected to be around into the night. Some
storms may be strong to severe with damaging wind gusts the
primary threat. Heavy rain could lead to isolated instances of
flash flooding, especially if multiple storms pass over the same
area.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Thunderstorms are possible at times from Monday through Thursday
and again on Saturday.
Locally heavy rain is possible on Monday, which could lead to
instances of flash flooding.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any instances of wind damage or
flooding through Monday.
GREIF/BATZ
In the hours before
Special weather statement, Jul 17, 3:37 PM EST, 29 minutes before
Special Weather Statement
National Weather Service JACKSON KY
437 PM EDT Sun Jul 17 2022
KYZ058-059-172115-
Estill KY-Powell KY-
437 PM EDT Sun Jul 17 2022
...A strong thunderstorm will impact portions of southwestern Powell
and Estill Counties through 515 PM EDT...
At 437 PM EDT, Doppler radar was tracking a strong thunderstorm near
Richmond, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Winston, Blackburn and Harris Ferry around 455 PM EDT.
Other locations in the path of this storm include Rice Station, Kings
Station, Witt, Fox, Jinks, Calloway Crossing, Weedon, Sandhill, West
Irvine, Wiseman Crossing Station, Wisemantown, South Irvine, Station
Camp, Iron Mound, Palmer, Irvine, Ravenna, North Irvine, Hargett, Doe
Creek, Kimbrell, Cottage Furnace, Willow Tree, Hardwick, Cow Creek,
Pitts, Vaughns Mill, Pryse, Spout Springs, Texola and Shade.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3763 8385 3757 8409 3764 8413 3767 8409
3774 8410 3775 8408 3778 8411 3781 8408
3782 8410 3781 8412 3782 8411 3784 8408
3782 8407 3784 8405 3783 8400 3785 8401
3787 8393
TIME...MOT...LOC 2037Z 253DEG 25KT 3766 8424
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
GEOGERIANSpecial weather statement, Jul 17, 3:39 PM EST, 27 minutes before
Special Weather Statement
National Weather Service JACKSON KY
439 PM EDT Sun Jul 17 2022
KYZ108-109-112-172115-
Breathitt KY-Magoffin KY-Wolfe KY-
439 PM EDT Sun Jul 17 2022
...A strong thunderstorm will impact portions of northeastern
Breathitt, central Magoffin and east central Wolfe Counties through
515 PM EDT...
At 439 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mountain Valley, or 8 miles northeast of Jackson, moving east at 30
mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Dale and Cutuno around 445 PM EDT.
Cornelia, Eugene, Puncheon, Seiltz and Epson around 450 PM EDT.
Fritz, Foraker, Ova, Stella and Hager around 455 PM EDT.
Other locations in the path of this storm include Hendricks, Gullett,
Lakesville, Carver, Carver Station, Gifford, Tiptop, Salyersville,
Mason, Skaggs, West Royalton Station, Sublett, Royalton, Conley
Station, Swampton, Stringtown, Bradley, Ivyton, Burning Fork, Conley,
Marshallville, Mashfork, Gypsy and Gapville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3762 8293 3760 8332 3772 8336 3773 8328
3772 8328 3771 8326 3774 8324 3779 8297
TIME...MOT...LOC 2039Z 253DEG 24KT 3765 8328
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
GEOGERIANSpecial weather statement, Jul 17, 3:41 PM EST, 25 minutes before
Special Weather Statement
National Weather Service JACKSON KY
441 PM EDT Sun Jul 17 2022
KYZ044-051-052-104-172115-
Rowan KY-Elliott KY-Bath KY-Fleming KY-
441 PM EDT Sun Jul 17 2022
...A strong thunderstorm will impact portions of southeastern Bath,
southeastern Fleming, Rowan and northwestern Elliott Counties through
515 PM EDT...
At 441 PM EDT, Doppler radar was tracking a strong thunderstorm over
Polksville, or near Owingsville, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Midland around 445 PM EDT.
Ramey, Farmers, Freestone, Sharkey and Cogswell around 450 PM EDT.
Bluestone, Brandy and Hilda around 455 PM EDT.
Munson, Clearfield, Hays Crossing, Pelfrey and Lick Fork around
500 PM EDT.
Other locations in the path of this storm include Morehead, Rodburn,
Christy, Cranston, Crix, Waltz, Gates, Vale, Triplett, Wagner, Hamm,
Haldeman, Elliottville, Wagner Store and Farley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3830 8333 3828 8333 3827 8332 3821 8330
3821 8329 3819 8326 3820 8323 3824 8321
3815 8318 3804 8365 3819 8373 3835 8337
TIME...MOT...LOC 2041Z 249DEG 31KT 3814 8363
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
GEOGERIANSpecial weather statement, Jul 17, 3:42 PM EST, 24 minutes before
Special Weather Statement
National Weather Service JACKSON KY
442 PM EDT Sun Jul 17 2022
KYZ112-114>117-172115-
Clay KY-Breathitt KY-Perry KY-Owsley KY-Leslie KY-
442 PM EDT Sun Jul 17 2022
...Strong thunderstorms will impact portions of southeastern Owsley,
northwestern Leslie, northwestern Perry, southwestern Breathitt and
eastern Clay Counties through 515 PM EDT...
At 442 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Newfound to Pigeonroost. Movement was southeast
at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Mistletoe, Cottongin, Seth and Morris Fork around 450 PM EDT.
House, Park Valley, Jonsee, Bluehole and Valjean around 455 PM
EDT.
Barcreek and Dalesburg around 500 PM EDT.
Other locations in the path of these storms include Whoopflarea,
Boho, Spurlock, Hector, Brutus, Buckhorn, Panco, Saul, Goose Rock,
Botto, Sizerock, Lipps, Jacks Creek, Plank and Enline.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3707 8386 3741 8364 3739 8353 3736 8340
3703 8361
TIME...MOT...LOC 2042Z 309DEG 8KT 3731 8362 3710 8380
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BBSpecial weather statement, Jul 17, 3:49 PM EST, 17 minutes before
Special Weather Statement
National Weather Service JACKSON KY
449 PM EDT Sun Jul 17 2022
KYZ084-172115-
McCreary KY-
449 PM EDT Sun Jul 17 2022
...A strong thunderstorm will impact portions of southeastern
McCreary County through 515 PM EDT...
At 449 PM EDT, Doppler radar was tracking a strong thunderstorm near
Oneida, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Blue Heron around 505 PM EDT.
Other locations in the path of this storm include Strunk, Whitley
City, Pine Knot, Stearns, Hollyhill and Marshes Siding.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3660 8474 3678 8445 3660 8423 3659 8425
TIME...MOT...LOC 2049Z 232DEG 23KT 3655 8459
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BBSpecial weather statement, Jul 17, 3:54 PM EST, 12 minutes before
Special Weather Statement
National Weather Service JACKSON KY
454 PM EDT Sun Jul 17 2022
KYZ112-172130-
Breathitt KY-
454 PM EDT Sun Jul 17 2022
...A strong thunderstorm will impact portions of northwestern
Breathitt County through 530 PM EDT...
At 453 PM EDT, Doppler radar was tracking a strong thunderstorm over
Curt, or near Jackson, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Inverness and Haddix around 500 PM EDT.
Jackson, Quicksand, Dumont, Lost Creek and Flintville around 505
PM EDT.
Portsmouth, Noctor, Smith Branch and Wilstacy around 510 PM EDT.
Other locations in the path of this storm include Haginsville, Press,
Stevenson and Sikes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3743 8346 3750 8351 3762 8329 3752 8318
TIME...MOT...LOC 2053Z 240DEG 20KT 3750 8341
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
GEOGERIAN